Oklahoma, 2016

Hail and Damaging Winds in Oklahoma, July 13, 2016

July 13, 2016 · NWS OUN · 14 events in 2 counties and zones

An area of storms formed along a boundary in southern Kansas on the evening of the 13th and moved southward. A few severe storms continued until just after midnight going into the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An area of storms formed along a boundary in southern Kansas on the evening of the 13th and moved southward. A few severe storms continued until just after midnight going into the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 13, 8:11 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 13, 8:11 PM CST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
911 PM CDT WED JUL 13 2016

.UPDATE...
Increased PoPs across northeastern OK. Please see the discussion
below.

&&

.DISCUSSION...
A fairly stout supercell continues to track southward across Kay
Co. this evening along a cold front. Other storms were also trying
to develop west of the main supercell into NE Grant Co. Increased
PoPs to mid chance values here. Further south, across NW TX and
the SE TX panhandle, other storms again developed along a dryline
and moved east. However, given downstream environment these should
dissipate rather quickly with the onset of nightfall. Adjusted
winds slightly downward across the SW, but no other changes were
made to the forecast. All updated products have been sent.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  97  74  93 /  10  20  40  30
Hobart OK         77 102  75  97 /  10  20  30  30
Wichita Falls TX  79 103  78 100 /   0   0  20  30
Gage OK           71  98  69  90 /  20  50  40  30
Ponca City OK     74  94  71  88 /  30  50  70  30
Durant OK         78  96  76  95 /   0  10  20  30

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

03/26
Hazardous weather outlook, Jul 13, 8:13 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT WED JUL 13 2016

OKZ004>048-050>052-TXZ083>090-150215-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
913 PM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...REST OF TONIGHT...

.THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT... MAINLY
BEFORE MIDNIGHT...ACROSS NORTHERN OKLAHOMA. THE SLIGHT RISK
COVERS LOCATIONS FROM JUST NORTH OF STILLWATER...AND EAST OF A
LINE FROM PERRY TO BLACKWELL. THE PRIMARY HAZARDS WILL BE
DAMAGING WINDS UP TO 65 MPH AND HAIL UP TO THE SIZE OF GOLFBALLS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE MARGINAL RISK AREA SHOULD BE PREPARED FOR POSSIBLE SEVERE
WEATHER OPERATIONS LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS...
THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH SATURDAY. THE
HIGHEST CHANCES WILL BE OVER THE NORTHERN-HALF OF OKLAHOMA.

THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THURSDAY INTO THE
EARLY MORNING HOURS FRIDAY ACROSS NORTHERN OKLAHOMA...ALONG WITH
A MARGINAL RISK EXTENDING SOUTH TO INTERSTATE-40. DAMAGING WIND
GUSTS UP TO 75 MPH AND HAIL UP TO TENNIS BALL SIZE WILL BE THE
PRIMARY HAZARDS...ALONG WITH HIGH RAIN TOTALS.

A MARGINAL RISK WILL BE SEEN ACROSS FAR NORTHERN OKLAHOMA ON
FRIDAY WITH DAMAGING WINDS AND HAIL POSSIBLE WITH THE STRONGEST
STORMS.

.HEAT...
AFTERNOON HEAT INDICES OF 100 TO 108 ARE POSSIBLE ACROSS OKLAHOMA
AND WESTERN NORTH TEXAS ON THURSDAY. HEAT SAFETY GUIDELINES
SHOULD BE FOLLOWED TO AVOID HEAT RELATED ILLNESS. SLIGHTLY COOLER
TEMPERATURES AND HEAT INDICES ARE EXPECTED FRIDAY AND
SATURDAY...BEFORE A RETURN TO A PROLONGED PERIOD OF HOT
TEMPERATURES RETURNS SUNDAY AND NEXT WEEK.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Jul 13, 7:11 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT WED JUL 13 2016

OKZ008-140215-
KAY OK-
811 PM CDT WED JUL 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 915
PM CDT...

AT 809 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
GEUDA SPRINGS...MOVING SOUTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
NEWKIRK...CHILOCCO AND HARDY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3699 9675 3699 9676 3685 9704 3700 9726
      3700 9677
TIME...MOT...LOC 0109Z 307DEG 16KT 3705 9715

03

The radar

The Vance AFB radar (KVNX), 54 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 13, 10:10 PM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Garfield

When
July 13, 10:15 PM CST
Where
Garfield County, 2.62 mi WSW of (Wdg) Woodring Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
36.360, -97.830

Thunderstorm Wind, Garfield

When
July 13, 10:15 PM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Garfield

When
July 13, 10:25 PM CST
Where
Garfield County, Kremlin
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.550, -97.830

Emergency manager reported significant damage to trees and several buildings on north side of town, including significant damage to the roof of the post office and the collapse of a large metal shed. Time estimated via radar.

Hail, Garfield

When
July 13, 10:42 PM CST
Where
Garfield County, 1.31 mi WSW of Hillsdale
Measured
2.17 in hail
Reported by
Trained Spotter
Coordinates
36.550, -98.010

Hail, Garfield

When
July 13, 10:45 PM CST
Where
Garfield County, 6.21 mi ESE of Garber
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.480

Hail, Garfield

When
July 13, 11:01 PM CST
Where
Garfield County, 1.77 mi NW of Enid
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.420, -97.900

Thunderstorm Wind, Payne

When
July 13, 11:05 PM CST
Where
Payne County, 0.89 mi SW of (Swo)stillwater Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.150, -97.100

Thunderstorm Wind, Payne

When
July 13, 11:08 PM CST
Where
Payne County, 0.89 mi SW of (Swo)stillwater Airport
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
36.150, -97.100

Hail, Garfield

When
July 13, 11:10 PM CST
Where
Garfield County, Enid
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.400, -97.880

Thunderstorm Wind, Payne

When
July 13, 11:10 PM CST
Where
Payne County, 1.67 mi E of (Swo)stillwater Airport
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
36.160, -97.060

No damage reported.

Thunderstorm Wind, Payne

When
July 13, 11:11 PM CST
Where
Payne County, 0.89 mi SW of (Swo)stillwater Airport
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
36.150, -97.100

Thunderstorm Wind, Payne

When
July 13, 11:18 PM CST
Where
Payne County, Stillwater
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.120, -97.060

Significant tree damage occurred in Stillwater. Media relayed a viewer report via Twitter of a substantial tree down on fence. Time estimated via radar.

Thunderstorm Wind, Payne

When
July 13, 11:35 PM CST
Where
Payne County, 0.69 mi S of Perkins
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.970, -97.030

Power line was downed and a semi turned over at highways 33 and 177.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643146, 643147, 643148, 643149, 643150, 643151, 643152, 643153, 643154, 643155, 643156, 643157, 643158, 643159.